IN THE WAKE of the recent rapid increase in chemotherapeutic agents of all kinds has come a profusion of undesirable side-effects. Among the most distressing of these are peptic ulcer and gastric bleeding. Kirsner,1 in a well-documented study of this problem, calls attention to the importance of identifying ulcerogenic drugs so that when such drugs must be given appropriate precautions can be taken. Histamine, sometimes given to patients with multiple sclerosis or aural vertigo, stimulates gastric secretion. After repeated injections of histamine ulcers have been found to occur in experimental animals and in man. The ulcerogenic action of histamine is heightened when it is combined with caffeine. Recurrence or exacerbation of symptoms in patients with peptic ulcer has often been ascribed to excessive coffee drinking, but caffeine-containing drugs have not been incriminated.
Ulcers with hemorrhage or perforation may occur after surgical sympathectomy. This is due to vagally stimulated gastric
DRUG-INDUCED PEPTIC ULCER. JAMA. 1957;165(15):1960. doi:10.1001/jama.1957.02980330062014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: